Nebraska, 2016

Hail and Damaging Wind in Nebraska, July 28, 2016

July 28, 2016 · NWS LBF · 2 events in 1 county or zone

Discrete cells moved southeast across the eastern Sandhills, with one primary storm producing large hail and strong winds as it moved southeast in Custer County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Discrete cells moved southeast across the eastern Sandhills, with one primary storm producing large hail and strong winds as it moved southeast in Custer County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 28, 6:19 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 28, 6:19 PM CST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
719 PM CDT THU JUL 28 2016

...Updated Aviation section...

.SHORT TERM...(This evening through Friday)
Issued at 205 PM CDT Thu Jul 28 2016

At 20z a large complex of elevated showers and storms was pushing
southeast through southwest and into south central Nebraska, along
and north of a tight mid-level thermal axis extending from the
Panhandle into northeast Colorado and northwest Kansas. As a result
of the multiple rounds of convection so far today the corridor of
strongest instability has been pushed just south and west of the
forecast area, which lowers confidence in the severe potential for
the remainder of the day. Additional shower and thunderstorm
activity has been noted across north central Nebraska and
northwestward into western South Dakota, just ahead of a mid-level
shortwave trough diving southeast out of Montana. Visible satellite
also shows clearing skies across much of western Nebraska in the
wake of the thunderstorm activity. A few hours of sunshine through
peak heating may be enough to build up enough instability to sustain
and possibly generate more convection, which is supported by some of
the latest hi-res model runs. This will keep chance POPs in the
forecast across much of the CWA through remainder of the afternoon
and into the evening hours. Strong deep layer shear will promote the
potential for a few strong to severe storms, however meager
instability will likely limit the overall threat.

Areas of fog are possible late tonight and continue into early
tomorrow morning on the higher terrain of western Nebraska and
eastward into the Platte River Valley in Lincoln County. Forecast
soundings show the fog dissipating between 12-15z. Northwest flow
aloft and an active weather period continues tomorrow. The
convective setup is a bit ambiguous as it is tough to identify any
baroclinic zones to serve as foci for convective initiation.
However, SBCAPE between 500-1000 J/kg should be sufficient to fire
off at least isolated convection, especially if any remnant outflow
boundaries from today's activity remain in the area. Left the CWA in
slight chance POPs through the afternoon period due to the high
amount of forecast uncertainty.

.LONG TERM...(Friday night through Thursday)
Issued at 205 PM CDT Thu Jul 28 2016

Long term trends are consistent again today. Will use a blend of
NAM and GFS for mid term and ECMWF and GFS for long term
solutions. Friday night as upper wave moves across northern plains
isolated to scattered thunderstorms to develop in the Nebraska
panhandle and then spread east over night in fast northwest flow.
This area of convection will be aided by upslope flow and a weak
low level jet. Ongoing precipitation Saturday morning over north
central zones as upper wave moves east. Temperatures rebound into
the low to mid 80s as upper closed low over southwest Canada helps
to sharpen ridge into the northern plains. Highs in the upper 80s
to low 90s on Sunday as a warm front moves across western
Nebraska. Warm front will be a focus for thunderstorm development
Sunday night and then front that is being pushed through by upper
closed low over south central Canada on Monday. Cooler Canadian
air will follow in the wake of the aforementioned upper low on
Tuesday night Wednesday. Highs falling back into the 80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 715 PM CDT Thu Jul 28 2016

Isolated and scattered convection across south central SD and
north central NE. Current thinking: Thunderstorms and rain showers
will continue to push southeast though mainly north central NE
tonight. May see a few isolated thunderstorms & showers develop
across central NE/western NE, however, confidence is low. Gusts
near to/exceeding 30 mph and locally heavy rainfall are possible
with these showers and thunderstorms.

Patchy/areas of fog possible overnight, especially in climo prone
areas. Fog development is anticipated to occur after 8 UTC with
dissipation occurring between 12-14 UTC. As such, mentioned MVFR
vis in TAFs at this time but will need to monitor as the night
progresses to stay on top of trends. Tomorrow: Slight chances for
showers and thunderstorms across much of the forecast area.
Confidence is low to place anything in the TAFs at this point.
This is attributable to overall likelihood, uncertainty and the
capability to key on organized vs. unorganized convection right
now.

&&

.LBF Watches/Warnings/Advisories...
None.
&&

SHORT TERM...Martin
LONG TERM...Power
AVIATION...ET
Hazardous weather outlook, Jul 28, 2:24 PM CST, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
324 PM CDT THU JUL 28 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-292030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
324 PM CDT THU JUL 28 2016 /224 PM MDT THU JUL 28 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING AND INTO
TONIGHT. SOME OF WHICH MAY BE STRONG TO SEVERE...MAINLY IN
FAR SOUTHWEST NEBRASKA. THE PRIMARY THREATS WITH ANY SEVERE
ACTIVITY WILL BE LARGE HAIL AND STRONG WIND GUSTS. THE THREAT FOR
SEVERE WEATHER WILL LIKELY DIMINISH BY MID TO LATE EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

DAILY CHANCES FOR ISOLATED TO SCATTERED THUNDERSTORMS WILL
CONTINUE FRIDAY AND THROUGH EARLY NEXT WEEK. A FEW STRONG TO
SEVERE STORMS ARE POSSIBLE SATURDAY AFTERNOON AND
EVENING GENERALLY ALONG AND NORTH OF A LINE FROM CHAPPELL TO
BURWELL. OTHERWISE THE THREAT FOR SEVERE WEATHER WILL BE LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

MARTIN

In the hours before

Local storm report, Jul 28, 3:45 PM CST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
445 PM CDT THU JUL 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HEAVY RAIN       HAYES CENTER            40.51N 101.02W
07/28/2016  M0.76 INCH       HAYES              NE   PUBLIC

            TOTAL RAINFALL AMOUNT.

&&

ET
Special weather statement, Jul 28, 5:33 PM CST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
633 PM CDT THU JUL 28 2016

NEZ006-008-009-290015-
KEYA PAHA NE-BROWN NE-ROCK NE-
633 PM CDT THU JUL 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KEYA PAHA...
NORTHEASTERN BROWN AND NORTHWESTERN ROCK COUNTIES UNTIL 715 PM CDT...

AT 632 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTHEAST OF NORDEN...OR 12 MILES SOUTHWEST OF SPRINGVIEW...
MOVING SOUTHEAST AT 5 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTH RIVER TRAIL...MEADVILLE...ANTELOPE PEAK...KELLER PARK STATE
RECREATION AREA...PINE GLEN STATE WILDLIFE REFUGE AND BOBCAT STATE
WILDLIFE MANAGEMENT AREA.

THIS INCLUDES HIGHWAY 183 BETWEEN MILE MARKERS 195 AND 209.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4274 10010 4285 9994 4266 9950 4255 9970
      4257 9990
TIME...MOT...LOC 2332Z 324DEG 12KT 4273 9995

JACOBS
Special weather statement, Jul 28, 7:25 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
825 PM CDT THU JUL 28 2016

NEZ026-027-290215-
LOUP NE-BLAINE NE-
825 PM CDT THU JUL 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BLAINE...NORTHERN CUSTER
AND WESTERN LOUP COUNTIES UNTIL 915 PM CDT...

AT 825 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHEAST OF BREWSTER...MOVING SOUTH AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALMERIA AND ALMERIA MEADOW STATE WILDLIFE MANAGEMENT AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4174 9977 4204 9981 4208 9958 4174 9942
TIME...MOT...LOC 0125Z 347DEG 16KT 4200 9968

JACOBS
Special weather statement, Jul 28, 8:10 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
910 PM CDT THU JUL 28 2016

NEZ027-038-290300-
LOUP NE-CUSTER NE-
910 PM CDT THU JUL 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER AND SOUTH
CENTRAL LOUP COUNTIES UNTIL 1000 PM CDT...

AT 910 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF TAYLOR...MOVING SOUTHEAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TAYLOR...SARGENT...COMSTOCK...WEISSERT...ROUND VALLEY...
BIG OAK CANYON...WALWORTH...WESCOTT AND DIVIDE HILL.

THIS INCLUDES HIGHWAY 183 BETWEEN MILE MARKERS 103 AND 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4142 9947 4179 9963 4186 9947 4160 9921
      4154 9921
TIME...MOT...LOC 0210Z 330DEG 18KT 4178 9953

JACOBS

The radar

The North Platte radar (KLNX), 95 km away, was scanning. The volume nearest the first event began at 02:29 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Custer

When
July 28, 8:31 PM CST
Where
Custer County, 6.24 mi E of Gates
Measured
1.5 in hail
Reported by
Public
Coordinates
41.640, -99.510

Thunderstorm Wind, Custer

When
July 28, 10:02 PM CST
Where
Custer County, 0.69 mi S of Mason City
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.220, -99.300

Cooperative observer estimated 60 mph wind gusts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642044, 642045.